Alert archive / Pennsylvania / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS State College, PA

May 15, 201811 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at May 15, 2018, 3:47 AM EDT for 11 counties in Pennsylvania. It took effect at May 15, 2018, 2:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 15, 2018, 3:47 AM EDT (07:47 UTC)
In effect from
May 15, 2018, 2:00 PM EDT
Expired
May 15, 2018, 6:56 PM EDT
In force
5 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS61 KCTP 150747
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
347 AM EDT Tue May 15 2018

PAZ033>036-056-057-059-063>066-160000-
/O.NEW.KCTP.FF.A.0002.180515T1800Z-180516T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
Including the cities of Somerset, Bedford, McConnellsburg, 
Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, 
Gettysburg, York, and Lancaster
347 AM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of south central Pennsylvania,
  including the following counties, Adams, Bedford, Cumberland, 
  Dauphin, Franklin, Fulton, Lancaster, Lebanon, Perry, Somerset, 
  and York.
 
* From 2 PM EDT this afternoon through this evening

* Localized heavy rainfall from repeat thunderstorms may produce
  flash flooding of small streams and roads especially during the
  evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
MS/BG
2 follow-up statements
798 
WGUS61 KCTP 152147
FFACTP

Flood Watch
National Weather Service State College PA
547 PM EDT Tue May 15 2018



PAZ033>036-056-057-059-063-152300-
/O.CAN.KCTP.FF.A.0002.000000T0000Z-180516T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Including the cities of Somerset, Bedford, McConnellsburg, 
Chambersburg, Newport, Harrisburg, Hershey, Lebanon, and Carlisle
547 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania has
been cancelled. The threat for heavy rain has ended for the
evening. Additional rain is possible later tonight, but that is
not expected to be heavy. 

$$

PAZ064>066-160400-
/O.CON.KCTP.FF.A.0002.000000T0000Z-180516T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-York-Lancaster-
Including the cities of Gettysburg, York, and Lancaster
547 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, Adams, Lancaster, and York. 

* Until midnight EDT tonight

* Localized heavy rainfall from repeat thunderstorms may produce 
  flash flooding of small streams and roads especially during 
  the evening hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
936 
WGUS61 KCTP 152256
FFACTP

Flood Watch
National Weather Service State College PA
656 PM EDT Tue May 15 2018


PAZ064>066-160000-
/O.CAN.KCTP.FF.A.0002.000000T0000Z-180516T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-York-Lancaster-
Including the cities of Gettysburg, York, and Lancaster
656 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania has
been cancelled. 

Any additional rain this evening will be light. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at May 15, 3:36 AM EDT, 11 minutes earlier.

Area forecast discussion, May 15, 3:36 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
336 AM EDT Tue May 15 2018

.SYNOPSIS...
Severe thunderstorms primarily capable of damaging winds are
forecast Tuesday afternoon and evening across parts of central
Pennsylvania. A wet weather pattern will continue through the
rest of the week as a plume of tropical moisture is advected
north into the Mid Atlantic region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated convection located within a zone of WAA briefly
flared up across southwest PA shortly after midnight but since
then has trended weaker into the Laurel Highlands. Quick update
to account for this activity and also added fog to the fcst per
latest obs. SPC hosted a conference call with us and offices to
the northeast concerning the day 1 severe wx outlook. There was
some consideration toward a moderate with good agreement in the
CAMS but still enough uncertainty to maintain (but expand) the
enhanced risk area. More to come on this later...

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Surface low pressure (1004-1006 MB) will be located across the
eastern end of Lake Erie at 12Z with a cold front training SW
across Lake Erie/Ohio and a warm front SE twd the Poconos. SFC
trough extending south of the low will become enhanced from lee-
side stretching over the Susq Valley during the late
morning/afternoon hours Tuesday. Warm/humid air will supply and
a 1-2 sigma swrly wind at 850 mb on the GEFS will greatly
enhance EHIs to 2-3 m2/s2 as noted by the 18Z RAP from KIPT to
KEG and KMDT.

All but the NW part of of our CWA is in SPC's DAY 2 Slight Risk
area which looks very reasonable.

Temps Tuesday will be a few to several deg F warmer than Monday,
with afternoon highs ranging from the mid to upper 70s across
the Northern and Western Mtns respectively, to the mid and upper
80s over the SE half of the forecast area.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A persistent flow of subtropical moisture interacting with a
quasi-stationary frontal system will keep conditions soggy over
the region for the foreseeable future. The front will wag north
and south for the next several days bringing periods of showers
and thunderstorms with very little chance of any 12 hour period
remaining dry in any one location. Proximity of drier air mass
and high pressure to the north over southern Canada means that
drier air will filter southward into far northern PA from time
to time, giving at least some chance of periodic drier periods
this week, but the main story is for daily chances of showers
and thunderstorms until further notice. The Thursday night into
Friday timeframe looks particularly wet as deep layer moisture
surges (PW near 2.0") thanks to amplification of the offshore
upper ridge coupled with a nearly stationary upper trough over
the central plains. This will direct copious subtropical
moisture northward into the eastern GLAKS and set the stage for
locally heavy rains and potential flooding given what will have
been a very wet week by that time.

Temperatures should be above seasonal climate averages this week
with a muggy summertime/humid feel given dewpoints in the 60s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
07Z regional radar loop showing a few isolated
showers/thunderstorms popping up along approaching warm front,
running from northeast Ohio to northern Virginia. As the front
moves northeast, there could be a a few showers or thunderstorms
across central Pa overnight, mainly over the northwest part of
the state. Any shower or storm could be accompanied by a brief
vis reduction. Model soundings and SREF prob charts also
indicate the possibility (<50pct) for a brief period of IFR cigs
in the vicinity of KBFD early Tuesday morning associated with
passage of the front.

Perhaps the biggest concern overnight will be the possibility of
fog across eastern Pa. Dewpoint depressions already low in this
area, and when skies clear expect fog to develop between 05Z-08Z.
Latest SREF prob charts and NAMNest indicate the Susquehanna
Valley (especially KIPT/KLNS) is the area most likely to
experience significant vis reductions early Tuesday morning.

Any fog should mix out by 13Z-14Z over eastern Pa, followed by
widespread VFR conditions for late morning. A cold front will
push south across the region Tuesday afternoon, accompanied in
many locations by a round of strong to potentially severe
thunderstorms, with briefly reduced cigs/vsbys and possible strong
wind gusts.

Outlook...

Wed-Thu...Rain/low cigs possible, mainly southern Pa.

Fri...Rain/low cigs likely.

Sat...Rain/low cigs possible.

&&

.HYDROLOGY...
Static pattern. Soils continue to get wetter as each days'
storms yield stripes of 1+" rainfall. PWATs hang in the 35-40mm
(1.5") range today and Tues before inching (pun) down to only an
inch on Wed-Thurs. They ramp up and get even higher than today
on Fri-Sat as a surge of tropical moisture flows in.

The showers/storms today will be moving along quickly with the
fast flow in mid-levels, but many will take the same path as the
last few days...that being across the SW/SCENT mtns of the
state where Flash Flood guidance is the lowest with hourly
values an inch or less.

A wider swath of heavier rain is expected on Tues aftn/evening
- but generally over areas which have received less rainfall
than the SWrn third of the CWA. Adding this up, it seems like
the chance for flash flooding is going to be higher on Tuesday
across a larger part of the CWA, but is still low enough at this
time to not post a flood watch. Chatting with neighboring
offices yields very similar thoughts.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 2 PM EDT this afternoon through this
evening for PAZ033>036-056-057-059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...DeVoir
AVIATION...Fitzgerald/Gartner
HYDROLOGY...
Hazardous weather outlook, May 14, 4:23 PM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
423 PM EDT Mon May 14 2018

PAZ004>006-010-011-037-152030-
Warren-McKean-Potter-Elk-Cameron-Tioga-
423 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-152030-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
423 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round or two of strong to locally severe thunderstorms is
expected Tuesday afternoon and evening. The main severe weather
threat is in the form of localized damaging straight-line wind gusts
and isolated instances of large hail, one inch in diameter or
greater.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:16 AM EDTSpecial Weather StatementCTPTioga44 min
May 15, 11:38 AM EDTSpecial Weather StatementCTPElk, McKean52 min
May 15, 12:00 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean75 min
May 15, 12:43 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter47 min
May 15, 12:46 PM EDTTornado WarningCTPCameron, Clinton, Elk, Potter44 min
May 15, 12:58 PM EDTSevere Thunderstorm WarningCTPCambria, Cameron, Clearfield, Clinton, Elk57 min
May 15, 1:03 PM EDTSpecial Weather StatementCTPTioga42 min
May 15, 1:14 PM EDTSevere Thunderstorm WarningCTPTioga61 min
May 15, 1:25 PM EDTTornado WarningCTPClinton, Lycoming, Potter, Tioga65 min
May 15, 1:34 PM EDTSpecial Weather StatementCTPCambria41 min
May 15, 1:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Lycoming63 min
May 15, 1:59 PM EDTSpecial Weather StatementCTPBlair46 min
May 15, 2:04 PM EDTTornado WarningCTPSullivan41 min
May 15, 2:11 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon49 min
May 15, 2:16 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more74 min
May 15, 2:34 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon, Juniata, Mifflin, Perry56 min
May 15, 2:45 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union24 min
May 15, 2:48 PM EDTTornado WarningCTPColumbia, Montour, Northumberland42 min
May 15, 2:51 PM EDTSpecial Weather StatementCTPHuntingdon24 min
May 15, 3:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more46 min
May 15, 3:23 PM EDTSpecial Weather StatementCTPFulton37 min
May 15, 3:34 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry41 min
May 15, 3:45 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more60 min
May 15, 4:14 PM EDTTornado WarningCTPCumberland, Dauphin, Perry, York31 min
May 15, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York59 min
May 15, 4:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
May 15, 5:07 PM EDTSevere Thunderstorm WarningCTPAdams, Lancaster, York83 min
May 15, 6:02 PM EDTAreal Flood AdvisoryCTPLancaster, York118 min

Nearby

Flash Flood Watches in Pennsylvania, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.